Tuesday, January 15, 2008

side effects . . .


I blogged a few months back about my battle with insomia (which has come back with a vengeance, by the way). I quit taking the extremely effective Ambien CR because I happened to read about its side-effects one day and got really freaked out. (http://shawnalyne.blogspot.com/2007/08/sleep-deprived.html)

So, I've been trying lots of natural sleep remedies, from melatonin to valerian to something called theanine. If there are any alarming side-effects to these substances, I've not experienced or read about them. Unfortunately, they just don't work nearly as well as their evil pharmaceutical counterpart, Ambien.

So what's a bleary-eyed gal to (yawn) do?

Speaking of side-effects, I came across some real doozies when I did a little research on a new prescription Greg brought home from the doctor's this week. His legs twitch relentlessly at night--probably due to nerve damage from a spinal cord surgery a few years back--making a restful night difficult for both of us.

The following are possible reactions to Requip, a drug used to treat Restless Leg Syndrome and Parkinson's Disease:

Some patients taking ropinirole have shown urges to behave in a way unusual for them. Examples of this are an unusual urge to gamble or increased sexual urges and/or behaviors. If you or your family notices that you are developing any unusual behaviors, talk to your doctor.

Maybe I'm a little paranoid about the whole side-effect thing (hmmm, could paranoia be a side-effect of my thyroid meds?), I think we should take a gentler, and perhaps less life-altering approach to his twitching.

Like twin beds . . . just kidding, dear!

3 comments:

Tim and Patti said...

Funny you should mention this. Jon Stewart was talking about the very same situation with his RLS. He said it seems that the excessive gambling and sexual side-effects seemed more serious than the RLS, and that the drug companies should come up with a med for those ailments, and perhaps RLS would be a reasonable possible side effect. Alas, sometimes the cures we try are worse than what ails us to begin with. :(

shawnalyne said...

That would be the truth!

Yute said...
This comment has been removed by a blog administrator.
Who links to my website?